Home HealthTopics Health Centers Reference Library Research
Join us on Facebook Join us on Facebook Share on Facebook

Skin Care and Diseases

Long period on Prednisone and Methrotrexate

12/15/2005

Question:

The reazon of this question is because i`m getting crazy my love one has been in prednison 10 miligrams daily and methrotrexate 2.5 mg 3 times weekly since june 2003 when he got the dermatomyositis diagnosis. His problem begun with some kind of rash in his chest his doctor after severals test gave to him that diagnosis. My love one before all this situation was in really good health but all his problems started when he started to take this medications, his blod pressure begun to go really high, for November 2003 he got an stroke and since then eveything has been getting worse. Now he is in a lot of pills besides of prednison and Methrotexate he is taking Metropolol 200 mg a day, levothyroxine 125 mcg a day, amiodaron 200 mg a day, folic acid 1 mg a day, zocor 40 mg a day, lisinopril 10 mg a day, wafarin (blood thiner) 2 mg a day, phenytoin sodium (dilatin) 400 mg a day, and these two medication is depends how is his PT and INR which every week he needs to go to the lab to get blood work to verify his levels. He has been ingresed to the hospital several times because after the stroke on nov 2003 he has had seizures besides of speech problems. I am really deseperate I don`t know what I can do for him because instead he get better he is getting worse every day. I already disccus with his doctors about all this meds but they said he need to keep going in the same pills if he wants to be alive. This is really sad I can not see him how he is diying little by little. I have been looking the sides effects of Prednison and Methrotexate and I am sure some part of his probles are because of methrotrexate. Could you please give and advise? I will really appreciate all your helph. Thanks Leo

Answer:

Your family member clearly has multiple problems, and it is very important that you find a strong medically oriented family medicine or internist to coordinate your family member's care.  It would appear that your family member has multiple significant disease and may require a number of different medications.  Long periods of any drug that impacts inflammation and slow turnover may in fact cause long-term problems; but from the presentation it is difficult to say which one, if any, may be responsible for your family member's deterioration. 

It is imperative that you find an experienced, knowledgeable physician, preferably a very strong medical family physician or internist.  Those individuals would be able to coordinate the patient's care and to re-evaluate all abnormal systems and be sure that the diagnoses are accurate and the medications appropriate.

Good luck!

For more information:

Go to the Skin Care and Diseases health topic, where you can:

Response by:

Charles L Heaton, MD
Professor
College of Medicine
University of Cincinnati